As one of the most commonly prescribed drugs of all time (from the 1970s to the early 1980s), many see benzodiazepines as a necessary medication that is essentially harmless. After all, medications such as Xanax and Valium are all but household names when it comes to relieving anxiety, and many know of at least one person who has been prescribed “benzos” at least once in their lifetime. Unfortunately, this blind trust is all too common among benzodiazepine users. In reality, the addiction rate for benzodiazepines is quite high and often sets in before the user is even fully aware of how serious the situation has become.
Studies show that users can become psychologically dependent within as little as 3-6 weeks, even if they stay within therapeutic doses as prescribed. By the end of 6 weeks, as much as 44% of chronic benzodiazepine users can expect to experience moderate to severe symptoms of withdrawal such as severe anxiety and crippling depression. Clearly, it does not take long to develop a psychological and physical dependence to benzodiazepines, regardless of whether the person has a valid legal prescription or not.
As for long-term use, some level of addiction is sadly impossible to avoid. 40% of people who remain on benzodiazepines for 6 months will experience moderate to severe withdrawal symptoms upon cessation, and the other 60% will also have withdrawal symptoms, albeit mild. This makes benzodiazepines one of the few drugs with a 100% long-term addiction rate according to peer-reviewed clinical medical journals.
The duration of withdrawal depends on the duration of use, among other factors. Benzodiazepines with a shorter half-life leave the body more quickly and cause withdrawal sooner than benzodiazepines with a longer half-life. Oral benzodiazepines have been shown to be more addictive than intravenous injection. Obviously, abruptly discontinuing or rapidly tapering off of a benzodiazepine will cause harsher withdrawal symptoms than a slowly tapering off.
Studies have shown that most benzodiazepine users go through two different types of withdrawal phases. There is an “acute” withdrawal phase that lasts between 5 to 28 days before the patient no longer craves benzodiazepines, and there is a “protracted” withdrawal phase that lasts for one year or longer. Scientific estimations predict that roughly one quarter of all chronic benzodiazepine users will experience protracted withdrawals symptoms as opposed to acute ones. In other words, about 75% of benzodiazepine users will be free of withdrawal in less than one month.
That is not to say, however, that withdrawal from benzodiazepines is easy. Users going through withdrawal most commonly endure sleep disturbances, irritableness, anxiety and tension, tremors, sweating, concentration problem, weight loss, headaches, and a variety of unpleasant emotional disturbances before they can hope to get well again. It is not uncommon for anxiety and insomnia to become nearly unbearable for 1 to 4 days after discontinuing benzodiazepines as the brain gets reacquainted with certain chemical fluctuations. This is known as the “rebound” effect.
In extreme cases of withdrawal, seizures can lead to brain damage or even death. This typically happens when the benzodiazepine user is self-medicating and cannot obtain any more medication for a prolonged period of time. Under appropriate medical supervision, this outcome is extremely rare. Therefore, no one should let the fear of having a seizure prevent them from tapering off of benzodiazepines.
Although benzodiazepines have their respected place in medical society, their potential for abuse must never be overlooked, and prevented at every possible opportunity. To underscore their potential lethality, an Australian study in 1997 found benzodiazepines present in toxic amounts for 9% of all deaths by poisoning. With such a high rate of addiction and the chance for an overdose, these medications are certainly not to be taken as lightly as the general public currently perceives them.